An adolescent gout case reprecipitated by low-dose acetylsalicylic acid therapy
Gout is a metabolic disorder characterized by hyperuricemia and deposition of monosodium urate crystals in the connective tissue and/or the kidneys. Occuring mainly in middle-aged and elderly males and postmenopausal women, gout is exceedingly rare in children, adolescents and young adults. Gout may be observed in primary and secondary forms, and certain frequently used drugs are important precipitating factors for the development of gout. A 16 year-old adolescent male presented with spontaneously occuring left ankle pain, swelling and redness; which turned out to be a tenosynovitis related to gout. The patient was found to be hyperuricemic on two seperate occasions, but no past medical or family history of renal or genetic disorders related to hyperuricemia was documented. The important thing worth to note was the patient's history of low-dose acetylsalicylic acid therapy; which he had used just prior to the occurrence of the attack. The clinicians dealing with rheumatology must not forget the possibility of gout even in unusually young patients and must also remember the precipitating effects of certain drugs for gout attacks.